Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

Weighing In as 2010 begins

Posted Jan 01 2010 12:00am


The Roman God Janus, for whom January is named, is shown with two faces.  One looks back, the other forward.   I don’t know if my name ‘Janis’ has an etymological connection to this God, but I find myself similarly looking back at where I’ve come and thinking how the lessons of 2009 might direct me in making choices in 2010.

Yesterday morning I was down.  I went on the Phoenix Rising Forum and began reading about ozone and biofilms. Before I knew it, I found myself writing on several threads about my own bad experiences. Even on the upbeat group about peoples’ experiences with neural therapy, I whined and bitched about how much money I've spend for disappointing results.

Many wonderful individuals responded with encouragement and help.  Perhaps my symptoms were signs of detox, some suggested.  They say it is normal to experience bad days and even bad weeks on this protocol.  It’s normal to feel down in the dumps as emotions are detoxed along with metals and minerals.

Their words left me feeling better.  I resolved to continue working with my doctor on the chelation and neural therapy for another month, doing chelation i.v.’s once a week and NT treatments once or twice a week.   Then I ate dinner and felt terribly sick with liver, gallbladder, and gastrointestinal symptoms which, alas, kept me up until 3 or 4 a.m, and not in a New Year’s Eve partying mood.  Perhaps I would have suffered longer if I hadn’t turned to my toolbox of natural healing protocols – a water enema, acupuncture needles, activated charcoal, and herbs.

This morning is time for a balanced assessment.  What have I accomplished in 3 ½ months?  Is my continued optimism justified because of one former patient’s experience?

I get out the imaginary balance scale, which looks an awful lot like the one Ambrogio Lorenzetti painted on the walls of the town hall in Siena.
You can see a better picture here.  Like the allegorical figure of Justice, who balances a scale on the crown of her head to show that she thoughtfully weighs the actions of people before deciding whether they are to be rewarded or punished, I balance the scale on my head as I imagine dropping things into each pan to see how they weigh out.  Will the pan for ‘improvements’ be heavier or lighter than the other pan? 

Here’s what I came up with:


Worse

Better

Thyroid
TSH up, T3 down
Average body temperature
About .2 degrees higher
Adrenals
Progesterone way down, estradiol stable 
Adrenal meds
Cortef (supplemental hydrocortisone) reduced to ¼ dose
Liver
Enzymes AST and ALT elevated
Neurotransmitters
Balanced per urinary amino acids, HMA, VMA,
Bile production
Symptoms of headaches & bad taste in mouth after eating fat
B-12 tolerance
Able to tolerate up to 0.2 cc (2 mg) of OH B-12 through sub-cu injections
Methylation
Blocked, as indicated by high methionine on plasma amino acids and non-existent homocysteine and cystathionine
Plasma amino acids
Most in normal range after about 30 Aminosyn i.v.’s
Sleep
Insomnia, difficulty staying asleep, need for high doses of benzodiazepines to fall asleep and stay asleep
Caffeine tolerance
Able to tolerate small amounts, perhaps due to all those residual sedatives in my system
Exercise tolerance
Decreased
Cardiac symptoms including orthostatic intolerance (POTS)
Decreased
Energy, enthusiasm

Decreased
Urinary organic acids testing
Fewer problems indicating cofactor need and slightly higher citric acid in Krebs cycle
Mental/emotional
Less stable moods, more forgetful, more distracted, more paraphasia
Heavy metal elimination
Hair analysis showed large mercury and aluminum release

HELP!  It’s really tough to figure out which side of the balance tips down!

Looking at the left column, it seems that the glands and organs involved in detoxification and energy production are showing signs of breakdown from being overly stressed.  This makes me think that detox, whether from chelation or from NT, is taking too hard a toll on my body.  I worry, due to my dismal experiences in the past, whether I’ll be able to recover from this.

Yet when I look at all the things in the “better” column on the right, I question my pessimism.  The one thing that stands out for me is the diminished cardiac symptoms. I don't get palpitations or racing heart. I find myself standing up for longer periods of time without thinking about it. Sometimes I even rise from my chair and stand in the kitchen while I'm talking on the phone.  In the past, when I've recovered my energy and have been able to exercise, orthostatic intolerance always remained as my most persistent and disabling symptom. Doc has really been focusing on ‘pericardium’ issues, which he felt was the place to start.  It seems he did bring this part into balance.


Still, my feeling self is cautious and leaning to the left (worse).  Yesterday I wrote:

The losses seem more [sic] greater than the gains.  I have tried to be optimistic. I am always, always looking at the glass as half-full rather than half-empty. But I am truly discouraged as the year ends and I look back.

I used to be weight lifting 15 minutes 3x a week and doing about an hour of yoga every day. Now I can only lift 1x a week and I am tired all day. I find myself tired doing yoga as well. I have tried a little aerobic exercise on Doc's suggestion, but I got sick the next day, as usual ---and I only did 3.5 minutes total! 2 minutes treadmill, 1.5 min elliptical.
I used to have energy to write and lots of enthusiasm for my projects. Now I have none.
I used to sleep through the night, except on the first 3 nights I raised my does of naltrexone, where I took a mild benzo to get to sleep. Now I wake 2-3 times a night, sometimes more, and I have to keep increasing the strength of the benzos to get to sleep and to stay asleep, often taking a second pill when I awaken.
My ability to recall words has gotten worse. My husband has noticed that I am more clumsy in the kitchen, spilling things and being less fastidious about keeping things clean. 
I used to care about preparing healthy food for myself, and now I feel lazy most of the time and eat whatever is convenient.


Is this the difficult path of natural healing, the path where you have to get worse (or at least feel worse) before you get better? 

How do I know that I won’t get harmed by these procedures, as I got harmed in the past by protocols that were “very gentle”  “never hurt any of my patients”.  The most traumatic of these -- the one that still has a big charge in my brain -- was the one week raw juice fast I did in January 2000 at Tree of Life under the direction of Dr. Gabriel Cousens.  He was not even apologetic when I developed POTS a few days after the fast.  


I never recovered to the point where I was in 1999, although I did improve quite a bit before crashing again in 2007.  At the beginning of a new decade, I don’t want to repeat the same mistake – blinding going along with the optimism of a medical professional when my body symptoms are telling me that I’m getting too much stress.

I’m trying to keep my head steady as the pans on the balance tilt from one side to another.  I wish I knew how much weight to give to each item.  Are some more significant than others?

I tend to blame many of the worsenings on the effects of chelation.  Even though Doc uses a low dose (0.5 mg DMPS, 150 mg EDTA),maybe it is too provocative for my body.  I blame EDTA for pulling out sodium and potassium and lithium, which have had negative effects on adrenals and mood.  Has it also lowered iodine, reducing the available material for making thyroid hormone? Dr. Amy Yasko wrote:
The thyroid hormone iodination cycle is tied to glucose 6 phosphate dehydrogenase levels. The use of supplements or chelating agents that deplete G6PDH levels can also affect thyroid hormone levels.
Something else to research .... What are those supplements and chelating agents?


Lowering cortisone medication may have been the cause for my lowered progesterone, for progesterone converts to cortisol as more stress hormone is needed in the body. The post-EDTA chelation days are stressful -- poor sleep, depression and anxiety.  I'm also doubting whether Aminosyn (amino acids) that I took with the chelation was totally beneficial or whether it too put a stress on various liver pathways where enzymes and other cofactors were not able to keep up with the increased supply of amino acids.

Should I take a chance on continuing to stress my thyroid, adrenals, liver and gallbladder?  Or should I stop chelation?  What do you think?  HELP



Post a comment
Write a comment:

Related Articles

Related Searches